Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 16, NWS Dodge City, KS

April 10, 20236 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 10, 2023, 12:15 PM CDT for 6 counties in Kansas. It took effect at Apr 11, 2023, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2023, 12:15 PM CDT (17:15 UTC)
In effect from
Apr 11, 2023, 11:00 AM CDT
Expired
Apr 11, 2023, 8:00 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS83 KDDC 101715
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1215 PM CDT Mon Apr 10 2023

...Risk of Wildfires Tuesday...

KSZ061-062-074-075-084-085-111200-
/O.UPG.KDDC.FW.A.0013.230411T1600Z-230412T0100Z/
/O.NEW.KDDC.FW.W.0016.230411T1600Z-230412T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1215 PM CDT Mon Apr 10 2023 /1115 AM MDT Mon Apr 10 2023/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 8 PM
CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM CDT /10 AM MDT/ to 8 PM CDT /7 PM MDT/ Tuesday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Given the ongoing drought and continued dormant
  vegetation, and ignitions will have the potential to burn out of
  control quickly. Any outdoor burning, or outdoor activities
  involving sparks or flames, should be avoided. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
5 follow-up statements
949 
WWUS83 KDDC 101743
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1243 PM CDT Mon Apr 10 2023

...Risk of Wildfires Tuesday and Wednesday...

KSZ061-062-074-075-084-085-111200-
/O.NEW.KDDC.FW.A.0014.230412T1800Z-230413T0100Z/
/O.CON.KDDC.FW.W.0016.230411T1600Z-230412T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1243 PM CDT Mon Apr 10 2023 /1143 AM MDT Mon Apr 10 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
TO 8 PM CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Wednesday afternoon through Wednesday evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Given the ongoing drought and continued dormant
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
310 
WWUS83 KDDC 101754
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1254 PM CDT Mon Apr 10 2023

...Risk of Wildfires Tuesday and Wednesday...
...Critical Fire Danger Along and West of Highway 25...

KSZ061-062-074-075-084-085-111200-
/O.CON.KDDC.FW.W.0016.230411T1600Z-230412T0100Z/
/O.CON.KDDC.FW.A.0014.230412T1800Z-230413T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1254 PM CDT Mon Apr 10 2023 /1154 AM MDT Mon Apr 10 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
TO 8 PM CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...Tuesday: South 15 to 25 mph, gusts to 35 mph. Wednesday:
  South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Tuesday: As low as 14 percent. Wednesday: As
  low as 12 percent. 

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
220 
WWUS83 KDDC 110820
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
320 AM CDT Tue Apr 11 2023

...Risk of Wildfires Tuesday and Wednesday... ...Critical Fire
Danger Along and West of Highway 25...

KSZ061-062-074-075-084-085-111630-
/O.CON.KDDC.FW.W.0016.230411T1600Z-230412T0100Z/
/O.CON.KDDC.FW.A.0014.230412T1800Z-230413T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
320 AM CDT Tue Apr 11 2023 /220 AM MDT Tue Apr 11 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061, 062, 074, 075, 084,
AND 085...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...South 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
235 
WWUS83 KDDC 111553
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1053 AM CDT Tue Apr 11 2023

...Risk of Wildfires Tuesday and Wednesday... 
...Critical Fire Danger Along and West of Highway 25...

KSZ061-062-074-075-084-085-120000-
/O.CON.KDDC.FW.W.0016.230411T1600Z-230412T0100Z/
/O.CON.KDDC.FW.A.0014.230412T1800Z-230413T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1053 AM CDT Tue Apr 11 2023 /953 AM MDT Tue Apr 11 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061, 062, 074, 075, 084, AND 085...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
296 
WWUS83 KDDC 111932
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
232 PM CDT Tue Apr 11 2023

...Strong South Winds and Fire Danger Wednesday and Thursday... 
..Critical Fire Danger Along and West of Highway 25...

KSZ061-062-074-075-084-085-121200-
/O.UPG.KDDC.FW.A.0014.230412T1800Z-230413T0100Z/
/O.NEW.KDDC.FW.W.0017.230412T1800Z-230413T0100Z/
/O.NEW.KDDC.FW.A.0015.230413T1800Z-230414T0100Z/
/O.CON.KDDC.FW.W.0016.000000T0000Z-230412T0100Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
232 PM CDT Tue Apr 11 2023 /132 PM MDT Tue Apr 11 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 061, 062, 074, 075, 084, AND 085...
...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 061, 062, 074, 075, 084, AND 085...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061, 062, 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Wednesday. A Fire
Weather Watch has also been issued. This Fire Weather Watch for
wind and low relative humidity is in effect from Thursday
afternoon through Thursday evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 061 Hamilton, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* WINDS...South 25 to 35 mph with gusts up to 55 mph. The
  strongest winds and gusts are expected Thursday. 

* RELATIVE HUMIDITY...Wednesday: As low as 10%.
  Thursday: As low as 15%.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 10, 12:00 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 10, 12:00 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 PM CDT Mon Apr 10 2023

...Updated Short Term...

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 1200 PM CDT Mon Apr 10 2023

Midday infrared satellite imagery is showing a perfectly clear sky
across SW KS and all adjoining regions. The temperature
differential between the dry soils, and the spotty wet topsoils
from last night's rainfall, are apparent near and south of Dodge
City. The trough axis that produced Sunday's convection will
redevelop scattered thunderstorms again this afternoon across
southeast Kansas and northern Oklahoma, but this is expected to
remain southeast of Barber county. Light north winds will continue
through sunset, in response to a shortwave diving south through
eastern Kansas. Despite the north flow, afternoon temperatures
well into the 70s to near 80 will be common at 4 pm.

Clear calm and quiet tonight. Winds will trend light and variable
after sunset as pressure gradients collapse. Resulting radiational
cooling will allow for sunrise temperatures within a few degrees
of 40, within a few degrees of normal for mid April.

500 mb height rises to near 582 dm are forecast Tuesday, as a
strong positively tilted ridge axis extends over Kansas. This is a
synoptic evolution that will lead to a Rex block configuration
over the Mississippi valley Wednesday morning. With the warming
aloft, thickness values increase significantly, while only a
degree or so of warming is noted at 850 mb. All of this allows for
lower 80s to be common Tuesday afternoon. The forecast high of 82
at DDC would tie the warmest temperature DDC has achieved so far
in 2023. Lee troughing returns to eastern Colorado, with south
winds increasing to the 15-25 mph range in response. The strongest
south winds of 20-35 mph will favor the favored US 83 corridor.
All sky grids are zero through Tuesday in a very dry subsident
regime.

South winds will remain elevated Tuesday night through Wednesday
morning, with a low level jet keeping the boundary layer mixed. As
such, despite the clear sky radiational cooling will be deterred,
and many locations will not fall below 50 Wednesday morning.

.LONG TERM...(Tuesday night through Sunday)
Issued at 332 AM CDT Mon Apr 10 2023

The upper level ridge will slide into the Plains by mid week with
high pressure being the dominate feature towards the surface east
of the area with lee troughing across eastern Colorado. These
features will suppress any activity form forming across western
Kansas through Friday morning with southerly winds and well above
temperatures. The main concern will be increased fire risk across
western Kansas as RHs dip into the teens and winds gust above 30
mph Wednesday and Thursday afternoons. Ensemble models then depict
a strong upper level disturbance to move into the western United
States Wednesday night into Thursday, then into the Rockies
Thursday night into Friday. This system then moves into the Plains
Friday night into Saturday. If this comes to fruition, A chance of
storms will be possible Friday evening with cool wrap around
showers through Saturday morning. This system is still several
days out so model trends will need to be watched to see if this
system continues to show signs of precipitation across western
Kansas. As for temperatures, highs look to soar into the 80s
through Friday then cool off into the 60s and 70s Saturday behind
the aforementioned system. Lows will generally be in the low 50s
through Friday morning with a cool down into the 40s Saturday
morning behind the next system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1009 AM CDT Mon Apr 10 2023

Excellent flying weather will continue through Monday and tonight
with VFR/SKC and light winds. Winds will trend light and variable
tonight as pressure gradients weaken. After 15z Tue, elevated
south winds are expected at all airports, gusting 25-27 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  78  42  82  50 /   0   0   0   0
GCK  77  41  81  49 /   0   0   0   0
EHA  79  44  84  50 /   0   0   0   0
LBL  80  41  83  53 /   0   0   0   0
HYS  76  42  84  53 /   0   0   0   0
P28  81  47  80  49 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening
for KSZ061-062-074-075-084-085.

&&

SHORT TERM...Turner
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Apr 10, 3:44 AM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
344 AM CDT Mon Apr 10 2023

KSZ030-031-043>046-061>066-074>081-084>090-110845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
344 AM CDT Mon Apr 10 2023 /244 AM MDT Mon Apr 10 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch has been issued for far western Kansas
Tuesday afternoon. See the latest fire weather messages for more
information.

Fire risk will increase Wednesday and Thursday afternoons due to
low relative humidities and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 12:43 PM CDTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens26 hr

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.